Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Topeka, KS

May 6, 2024Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2024, 10:02 PM CDT for Nemaha County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2024, 10:02 PM CDT (03:02 UTC)
Expired
May 6, 2024, 10:19 PM CDT
In force
17 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
4.0
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS53 KTOP 070302
SVRTOP
KSC131-070330-
/O.NEW.KTOP.SV.W.0113.240507T0302Z-240507T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1002 PM CDT Mon May 6 2024

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Nemaha County in northeastern Kansas...

* Until 1030 PM CDT.

* At 1002 PM CDT, a severe thunderstorm was located 5 miles north of
  Seneca, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Seneca and Bern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.

&&

LAT...LON 3984 9604 3984 9614 3991 9622 4000 9613
      4000 9579
TIME...MOT...LOC 0302Z 223DEG 49KT 3991 9609 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

101
1 follow-up statement
885 
WWUS53 KTOP 070319
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1019 PM CDT Mon May 6 2024

KSC131-070329-
/O.CAN.KTOP.SV.W.0113.000000T0000Z-240507T0330Z/
Nemaha-
1019 PM CDT Mon May 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEMAHA COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.

&&

LAT...LON 3984 9604 3984 9614 3991 9622 4000 9613
      4000 9579
TIME...MOT...LOC 0318Z 223DEG 49KT 4009 9588 

$$

101

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:11 PM CDT, 7 hours 51 minutes earlier. Its key messages:

  • Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
  • Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 7 hours 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
211 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Widespread severe storms still on track to impact the entire
 forecast area late this afternoon through early evening. All
 hazards, especially widespread damaging wind gusts are
 expected.

- Quiet and mild conditions return Tuesday onward, providing a
  much needed break in severe weather.

&&

.DISCUSSION...
Issued at 206 PM CDT Mon May 6 2024

No major changes made to the forecast as a very dynamic upper
trough axis is observed rotating through the western high
plains, progged to eject eastward by late afternoon into the
evening hours. Foci for initation lies along a north to south
oriented dryline boundary with a trailing cold front towards
far western Kansas. Increasing low level moisture ahead of the
boundary near a pseudo warm front is also of note as MLCAPE
values are quickly increasing above 2000 J/KG southwest of ICT.
In addition to the line or broken segment of storms progged to
enter the CWA after 21Z, concern is growing for the possibility
of isolated discrete supercells forming over south central to
east central KS before moving northeast in the 22Z-02Z time
frame. Based on the impressive environment and strong low level
SRH ahead of the dryline, all hazards, including very large hail
(2 inch +) and a strong tornado or two would be likely with any
discrete cells. The more likely scenario and hazard for this
event will be the line of storms that strengthens east into the
early evening hours as the mid level jet max ejects east into
the plains. Short term CAMS have remained consistent in timing
and evolution of a QLCS cluster, including possible storm
mergers along the leading edge that could further increase the
potential for brief, tornadoes. Strong effective bulk shear from
0-3 km and steep mid level lapse rates lend to high confidence
in 70+ mph winds being sustained with the line of storms, in
addition to hail around ping pong ball size and the weak
tornadoes that may form along the leading edge.

Severe storms along with the cold front exit the region by 06Z this
evening, bringing calmer and drier weather to the CWA from Tuesday
onward. There may be a brief wave that passes through the westerly
flow aloft Tuesday evening across far northern and eastern areas,
bringing possible light rain to the area, otherwise rain chances are
minimal throughout the week as the northern and southern stream jets
bypass the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1209 PM CDT Mon May 6 2024

Scattered showers currently impacting KTOP/KFOE should exit by
18Z as southerly winds gradually increase from 15 to 20 kts
sustained by late afternoon. This should mix low MVFR cloud
bases up to near 2kft ahead of the front and line of TSRA that
will likely impact terminals west to east aft 23Z. Storms should
clear the area by 06Z as a drier airmass lifts cigs back to VFR
for the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
351 PM CDT Mon May 6 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
351 PM CDT Mon May 6 2024

...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely this afternoon/evening. Hail up to three
inches in diameter, winds to 80 mph, a few strong tornadoes and
isolated flash flooding are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 6, 9:30 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
930 PM CDT Mon May 6 2024

KSZ040-055-056-070300-
Douglas-Franklin-Osage-
930 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRANKLIN...DOUGLAS
AND EAST CENTRAL OSAGE COUNTIES THROUGH 1000 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Pomona, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Lawrence, Ottawa, Baldwin City, Eudora, Centropolis, Pomona,
Lecompton, Clinton, Quenemo, Lone Star, Pleasant Grove, Vinland,
Pomona Lake, Clinton Lake, and Globe.

This includes the following highways...
 Interstate 35 between mile markers 184 and 191.
 Kansas Turnpike between mile markers 193 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Kansas.

&&

LAT...LON 3858 9523 3857 9562 3906 9541 3903 9535
      3904 9530 3903 9529 3905 9528 3904 9519
      3896 9518 3896 9517 3898 9516 3897 9513
      3897 9511 3895 9509 3896 9508 3898 9508
      3899 9506 3898 9506 3889 9505
TIME...MOT...LOC 0229Z 193DEG 47KT 3868 9544

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reese
Local storm report, May 6, 9:34 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
934 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Tstm Wnd Gst     3 W Le Roy              38.09N 95.70W
05/06/2024  E60 MPH          Coffey             KS   Trained Spotter

&&

SMB
Special weather statement, May 6, 9:35 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
935 PM CDT Mon May 6 2024

KSZ009-010-021>023-035-036-070300-
Geary-Clay-Pottawatomie-Dickinson-Riley-Washington-Marshall-
935 PM CDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DICKINSON...NORTHWESTERN
GEARY...WESTERN RILEY...NORTHWESTERN POTTAWATOMIE...SOUTHEASTERN
WASHINGTON...EASTERN CLAY AND MARSHALL COUNTIES THROUGH 1000 PM
CDT...

At 935 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Bremen to 4 miles south of
Clay Center to 6 miles south of Solomon. Movement was northeast at 65
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Junction City, Abilene, Clay Center, Marysville, Blue Rapids,
Chapman, Solomon, Wakefield, Riley, Enterprise, Waterville, Milford,
Leonardville, Beattie, Randolph, Barnes, Green, Talmage, Milford
Lake, and Moonlight.

This includes Interstate 70 between mile markers 267 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for central,
north central, northeastern and east central Kansas.

&&

LAT...LON 3992 9632 3957 9656 3889 9696 3879 9737
      3891 9737 3892 9738 3893 9738 3893 9737
      3898 9737 3983 9682
TIME...MOT...LOC 0235Z 237DEG 55KT 3982 9680 3931 9711 3883 9740

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

101
Special weather statement, May 6, 9:38 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT Mon May 6 2024

KSZ010-011-070315-
Nemaha-Marshall-
938 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEMAHA AND
SOUTHEASTERN MARSHALL COUNTIES THROUGH 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vermillion, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Seneca, Frankfort, Axtell, Bern, Vermillion, Baileyville, and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.

&&

LAT...LON 4000 9584 3959 9632 3970 9644 4000 9624
TIME...MOT...LOC 0238Z 210DEG 45KT 3971 9632

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

101
Local storm report, May 6, 9:52 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
952 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     Hail             7 NNE Moonlight         39.09N 97.03W
05/06/2024  M4.00 Inch       Dickinson          KS   Trained Spotter

&&
Local storm report, May 6, 9:59 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
959 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     Hail             1 S Baileyville         39.83N 96.18W
05/06/2024  E1.50 Inch       Nemaha             KS   CO-OP Observer

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Geary, Marshall, Morris, Pottawatomie, Riley and 2 more26 min
May 6, 7:34 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson26 min
May 6, 7:37 PM CDTTornado WarningTOPPottawatomie, Riley23 min
May 6, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Marshall, Pottawatomie, Riley, Wabaunsee, Washington33 min
May 6, 7:47 PM CDTTornado WarningTOPDickinson28 min
May 6, 7:56 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic34 min
May 6, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Marshall, Nemaha, Pottawatomie30 min
May 6, 8:03 PM CDTTornado WarningTOPPottawatomie27 min
May 6, 8:09 PM CDTTornado WarningTOPClay, Dickinson, Geary, Riley36 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie23 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Washington23 min
May 6, 8:35 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPClay, Geary, Pottawatomie, Riley25 min
May 6, 8:43 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie47 min
May 6, 8:45 PM CDTSpecial Weather StatementTOPClay, Ottawa, Washington30 min
May 6, 8:55 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPPottawatomie, Riley35 min
May 6, 9:07 PM CDTSpecial Weather StatementTOPClay, Washington38 min
May 6, 9:15 PM CDTSpecial Weather StatementTOPCoffey45 min
May 6, 9:18 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie27 min
May 6, 9:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage36 min
May 6, 9:30 PM CDTSpecial Weather StatementTOPDouglas30 min
May 6, 9:35 PM CDTSpecial Weather StatementTOPDickinson, Marshall, Riley25 min
May 6, 9:38 PM CDTSpecial Weather StatementTOPNemaha37 min
May 6, 9:51 PM CDTSevere Thunderstorm WarningTOPAnderson, Douglas, Franklin54 min
May 6, 10:00 PM CDTAreal Flood AdvisoryTOPNemaha3 hr
May 6, 10:06 PM CDTSpecial Weather StatementTOPDouglas39 min
May 6, 10:12 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris, Pottawatomie, Riley33 min
May 6, 10:42 PM CDTSpecial Weather StatementTOPBrown33 min
May 6, 11:13 PM CDTSpecial Weather StatementTOPBrown, Jackson32 min
May 6, 11:24 PM CDTSpecial Weather StatementTOPOsage21 min
May 7, 6:45 AM CDTRiver Flood WarningTOPMarshall19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.